Kansas, 2015

Hail and Damaging Winds in Kansas, July 15, 2015

July 15, 2015 · NWS ICT · 3 events in 1 county or zone

A cluster of storms moved across portions of Central KS, producing a very limited amount of severe weather in the form of wind and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cluster of storms moved across portions of Central KS, producing a very limited amount of severe weather in the form of wind and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 14, 11:21 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 14, 11:21 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1221 AM CDT WED JUL 15 2015

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 151 PM CDT TUE JUL 14 2015

THE FORECAST AREA REMAINS ON THE NORTHERN PERIPHERY OF THE
SUBTROPICAL RIDGE WHERE THE STRONGER WESTERLIES/PLUME OF TROPICAL
MOISTURE REMAINS INTACT.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 151 PM CDT TUE JUL 14 2015

THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE LATE THIS
AFTERNOON/EVENING AS LOW LEVEL SOUTHEAST WINDS ADVECT LOWER 70
DEWPOINT TEMPERATURES BACK INTO MUCH OF SOUTH CENTRAL AND PORTIONS
OF CENTRAL KS IN THE WAKE OF THE MORNING MCS. SCATTERED THUNDERSTORM
ACTIVITY IS EXPECTED TO DEVELOP WITHIN THE STRONGER LOW LEVEL
CONVERGENCE NEAR THE SFC TROUGH OVER THE HIGH PLAINS LATE THIS
AFTERNOON/EVENING AND PROPAGATE EASTWARD TOWARD THE INSTABILITY
AXIS ACROSS CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS TONIGHT
POTENTIALLY IMPACTING SOUTHEAST KANSAS LATE TONIGHT. MAINTAINED
THE HIGHEST POPS ACROSS CENTRAL KS WHERE THE BETTER MOISTURE
TRANSPORT IS PROGGED BUT THE ACTIVITY MAY PROPAGATE FURTHER SOUTH
AND EAST ALONG THE EASTERN PERIPHERY OF THE MID LVL THERMAL RIDGE
SIMILAR TO THE PREVIOUS NIGHT AND MAINTAINED SOME LOW POPS ACROSS
SOUTHEAST KS TO ACCOUNT FOR THIS SCENARIO.

THE DIFFUSE SYNOPTIC BOUNDARY IS PROGGED TO MEANDER OVER
CENTRAL/NORTHERN KS AGAIN ON WED AND WED EVENING AND MAY PROVIDE A
FOCUS FOR DEEP MOIST CONVECTION ONCE AGAIN AS A MORE ROBUST
SHORTWAVE TROUGH LIFTS OVER THE CENTRAL HIGH PLAINS. CONFIDENCE ON
WHERE THE BOUNDARY IS DURING THE AFTERNOON HOURS REMAINS QUITE LOW
BUT MAINTAINED WIDELY SCATTERED POPS WEIGHTED ACROSS THE NORTHERN
PORTIONS OF THE FORECAST AREA OVER CENTRAL KS THROUGH WED NIGHT.
FURTHER SOUTH...INCREASING CINH SHOULD LIMIT STORM COVERAGE. HEAT
INDICES MAY CLIMB INTO THE 100-103 RANGE ACROSS MUCH OF THE AREA.

THU-FRI...MAINTAINED LOW POPS ACROSS CENTRAL/PORTIONS OF SOUTH
CENTRAL KS ON THURSDAY ALONG A DIFFUSE SFC TROUGH AXIS ALTHOUGH
LARGE-SCALE FORCING FOR SUBSIDENCE IS EXPECTED IN THE WAKE OF
SHORTWAVE TROUGH. AN ISOLATED/WIDELY SCATTERED DIURNAL STORM WILL BE
POSSIBLE DURING PEAK HEATING POSSIBLY LINGERING INTO THE EVENING
HOURS. MOST HEAT INDICES ARE EXPECTED TO RANGE FROM 100-105
DEGREES SO A HEADLINE IS NOT PLANNED AT THIS TIME. HEAT INDICES
ON FRIDAY MAY APPROACH ADVISORY CRITERIA ONCE AGAIN WITH VALUES
FORECAST IN THE 103-107 DEGREE RANGE. MAINTAINED DRY WEATHER
CONDITIONS ON FRIDAY BUT THE PATTERN REMAINS FAIRLY UNCHANGED AND
AN ISOLATED DIURNALLY DRIVEN STORM WILL BE HARD TO RULE OUT.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 151 PM CDT TUE JUL 14 2015

THE SUBTROPICAL RIDGE IS PROGGED TO REMAIN ACROSS THE SOUTHERN
PLAINS STATES AT THE BEGINNING OF THE PERIOD KEEPING THE CENTRAL
PLAINS REGION ON THE SOUTHERN PERIPHERY OF THE STRONGER
FLOW/TROPICAL PLUME. A SUBTLE SHIFT NORTH/SOUTH WOULD
DECREASE/INCREASE OUR STORM COVERAGE. THE ECMWF BREAKS THE
MID/UPPER RIDGE DOWN ON SUNDAY AS A VIGOROUS TROUGH TRANSLATES
EASTWARD ACROSS THE NORTHERN PLAINS STATES WHILE THE GFS SOLUTION
IS SLOWER...NOT BREAKING DOWN THE RIDGE UNTIL MONDAY. EITHER
WAY...HIGHER PROBABILITIES FOR DEEP MOIST CONVECTION ARE EXPECTED
ALONG THE FROPA WITH A RETURN TO MORE SEASONABLE TEMPERATURES
TOWARD THE END OF THE PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1222 AM CDT WED JUL 15 2015

LINE OF (+)TSRA MOVG ENE~25KTS ACRS WRN KS SHOULD ARRIVE KRSL &
KSLN ~09Z. POSSESS SUFFICIENT CONFIDENCE TO ASSIGN "TEMPO
VRB25G35KT 3SM TSRA" TO BOTH TERMINALS FROM 07Z-09Z AT KRSL &
09Z-11Z AT KSLN. BE LOOKING FOR UPDATES ON THESE FACETS OF THE
FCST AS THESE PERIODS DRAW NEARER. AS A "LEAD" MID-LVL SHORTWAVE
SCOOTS NE FROM WRN KS TO THE NC KS/SC NEBRASKA BORDER THIS MRNG A
STATIONARY FRONT DRAPED IN AN E-W MANNER CLOSE TO I-70 WOULD
UNDERGO WARM FRONTOGENESIS 12Z-15Z WITH THE FRONT POSSIBLY
REACHING THE KS/NEBRASKA EARLY THIS AFTN. PER THESE REASONS HAVE
LIMITED "VCTS/TSRA" ASSIGNMENT TO THE KRSL & KSLN TERMINALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  97  75  98 /  10  10  20  10
HUTCHINSON      75  99  75 100 /  10  20  20  10
NEWTON          75  97  75  98 /  10  10  20  10
ELDORADO        75  95  75  96 /  10  10  20  10
WINFIELD-KWLD   75  96  75  97 /  10   0  20  10
RUSSELL         72  96  72 100 /  50  30  20  10
GREAT BEND      73  97  73 100 /  40  20  20  10
SALINA          74 101  75 102 /  40  20  20  10
MCPHERSON       74  98  75  99 /  20  20  20  10
COFFEYVILLE     75  94  75  95 /  10  10  10  10
CHANUTE         74  92  75  93 /  10  10  20  10
IOLA            74  92  75  93 /  10  10  30  10
PARSONS-KPPF    75  93  75  94 /  10  10  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 14, 7:40 PM CST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
840 PM CDT TUE JUL 14 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
840 PM CDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER
PRIMARILY CENTRAL KANSAS. HAIL AS LARGE AS GOLFBALLS...60 TO 70
MPH WINDS...AND TORRENTIAL RAINS ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES FROM 100 TO 105 ARE EXPECTED TO PERSIST ACROSS MUCH
OF THE AREA THROUGH SUNDAY.

HIT OR MISS THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST
THROUGH MUCH OF THE UPCOMING WEEK...MAINLY DURING THE EVENING AND
OVERNIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A
FEW THUNDERSTORMS MAY PRODUCE HAIL CLOSE TO ONE INCH DIAMETER AND
WINDS AROUND 55 MPH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jul 15, 1:05 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
205 AM CDT WED JUL 15 2015

KSZ032-047-150745-
RUSSELL KS-BARTON KS-
205 AM CDT WED JUL 15 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN RUSSELL COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 245 AM CDT

* AT 200 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
  SOUTHWEST OF CODELL TO NEAR SCHOENCHEN...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND GUSTS UP TO 50 MPH ARE POSSIBLE
WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...GORHAM...MILBERGER...PARADISE...GALATIA...WALDO AND
  RUSSELL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3913 9904 3913 9880 3862 9880 3862 9903
      3872 9904
TIME...MOT...LOC 0700Z 255DEG 26KT 3913 9927 3872 9926

ES
Special weather statement, Jul 15, 1:52 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
252 AM CDT WED JUL 15 2015

KSZ032-150830-
RUSSELL KS-
252 AM CDT WED JUL 15 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 330 AM CDT

* AT 248 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER RUSSELL...MOVING EAST AT 35
  MPH.

HAIL THE SIZE OF DIMES AND 40 TO 50 MPH GUSTS ARE BOTH POSSIBLE WITH
THIS THUNDERSTORM.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...LUCAS...DORRANCE...BUNKER HILL...WILSON STATE PARK...
  WILSON LAKE AND RUSSELL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3911 9849 3879 9849 3875 9897 3899 9904
TIME...MOT...LOC 0748Z 259DEG 35KT 3890 9882

ES
Special weather statement, Jul 15, 2:04 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
304 AM CDT WED JUL 15 2015

KSZ033-150900-
LINCOLN KS-
304 AM CDT WED JUL 15 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 400 AM CDT

* AT 304 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR LUCAS...OR 14 MILES NORTH OF
  WILSON...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LINCOLN...SYLVAN GROVE...BEVERLY...BARNARD...ASH GROVE AND
  WESTFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3922 9793 3887 9793 3887 9848 3922 9849
TIME...MOT...LOC 0804Z 257DEG 28KT 3904 9848

JAKUB

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 08:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 15, 2:06 AM CST to 2:07 AM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Wind was measured at the NWS observing site at Russell Airport.

Hail, Russell

When
July 15, 5:58 PM CST to 5:59 PM CST
Where
Russell County, 1.61 mi E of Gorham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -98.990

Thunderstorm Wind, Russell

When
July 15, 5:58 PM CST to 5:59 PM CST
Where
Russell County, 1.61 mi E of Gorham
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.880, -98.990

Wind gust was estimated by a trained storm spotter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596870, 596871, 596872.